Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having diabetes and take little alcohol. Taking medicines but sugar levels remain the same. Suggest the correct treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 869 Questions
I am a 57 years male with Type 2 Diabetes Mellitus since last 12 years. I walk regularly for 40 minutes and exercise moderately in Gym for 30 minutes. I take 60 ml to 90 ml alcohol regularly and never exceed. I do not eat Tobacco or Smoke, in fact never. My Diet - I take proper Diabetic moderate meal. I avoid direct sugar. I have even stopped eating rice since last 10 days , although I am fond of rice. I was taking Tripride 2mg and Tripride 1mg once in a day for 2/3 years. The tablet was containing Metorformin, Glimepride and (the disputed drug) Pioglitazone as per published article in Newspapers in India. Experienced side effect - my weight gained from 72 kgs to 76.7 kgs, sometime sugar level post lunch 85 mg, inflated waist/stomach. Hence, a month back. I requested my Doctor to suggest alternate tablet to be on the safer side, I was presecribed Gluconorm 2mg (combination of Glimepride 2mg and Metaforfim 1000mg) dosage of two tablets daily. However, my sugar level shooted to 200mg fasting and 346 post lunch, hence my Doctor prescribed alternate tablet Azulix 2 which contains only Glimepride 2mg. However, my sugar level remained high i.e. 200mg fasting and 350 mg post lunch. Now my Doctor has added one more tablet Janavia 100 which contains Sitaglipting Phosphate. Inspite of taking the additional tablet since last 5 days my sugar level is yet to come down. Today morning 191mg fasting and post lunch 270mg. How to bring the sugar level to normal? Is the treatment going on is correct? Is it a worrying matter?
Posted Thu, 5 Sep 2013 in Diabetes
Answered by Dr. Pratap VGM 41 minutes later
I clearly reviewed your case; there is gross insulin shortage in the body secretion.
These oral hypoglycemic drugs will act only by increasing the production of insulin in the body or increases the utility of insulin in the body.
If you have less beta cell mass in pancreas then you won't get additional insulin which is required. Increasing the doses of drugs such as glimieperide will not help further.

The best thing to do is to continue sitagliptin and metformin further and instead of increasing glimiperide. Also, you can start a basal insulin at night times after consulting your treating doctor. I think it might reduce your fasting levels down. Secondly, you can add a Prandial regulator. Such as acarbose or voglibose Instead of pioglitazone, which will not increase any weight but will cut down the post Prandial sugars.

Let me know if you have more queries.
Above answer was peer-reviewed by
Follow-up: Having diabetes and take little alcohol. Taking medicines but sugar levels remain the same. Suggest the correct treatment? 2 days later
I am now taking Azulix 2 mg before breakfast Janavia 100 mg before lunch & Glucornorm 2 mg (Glucornorm also contains 1000 mg Metorformin with 2 mg Glimipride) before dinner. However, my sugar is yet to come to normal. I finally started to take two tablets of Madunasni Vati (Ayurvedic medicine for diabetes) along with above medicines. It started to work and my sugar level has come down fasting 151 mg and post lunch 220 mg.
By the way is my life style as stated in my first question is in order. Kindly note I consume 60 ml to 90 ml alcohol regularly. I do not exceed.
Should I continue with Ayurvedic Tablet. Is it safe.
Answered by Dr. Pratap VGM 35 minutes later
Brief Answer:
Watch for ingredients in ayurvedic medicines

Detailed Answer:

You may continue taking ayurvedic medicines unless it contains heavy metals. I advise my patients to test the ingredients of such medicines as some metals in these interact with allopathic medicines to fail to achieve the desired results.
Keep a watch on the blood sugar medicines. Avoid taking alcohol in larger quantities as you are taking medicines

Above answer was peer-reviewed by
Follow-up: Having diabetes and take little alcohol. Taking medicines but sugar levels remain the same. Suggest the correct treatment? 44 hours later
As suggested, I will continue taking 2 tablet of Ayurvedic Madunasni tablets early in the morning, 1 tablet of Azulix 2 mg before breakfast, 1 tablet of Janavia 100 mg before lunch & 1 tablet of Glucornorm 2 mg before dinner. I want suggestions for following:
1)Is it necessary to start with tablets containing Pioglitazone drug with small dose, my Sugar Level is not getting under control. I seriously want to avoid Pioglitazone due to weight gain, stomach inflation and other side effects. Kindly suggest.
2)Since last 3/4 months, I am prominently noticing Eye Bags or Puffiness under my Eyes. Is it due to old age or some Kidney or Liver related problem? Is it necessary to go for Blood Test (Kidney/Liver function tests)?
3)Yesterday, I had a attack of Vertigo it was severe, I thought I will faint/ unconscious. It was very scarry I was rushed to nearby Clinic, Dr. checked for Blood Pressure & ECG it was normal. My Blood Test after dinner was 254mg. Fina Dr. concluded that it was a attack of Vertigo. I was prescribed Vertin 16 tablets to be taken 3 times a day. This is second time I had a attack of Vertigo since last 2 years. How to take precautions?
Kindly give your expert opinion on all above three questions. It was nice communicating, useful opinions. God Bless you.
Answered by Dr. Pratap VGM 3 hours later
Brief Answer:
Modifications in drugs

Detailed Answer:


1. You can start low dose pioglitazone. No need to worry as it is less associated with weight gain and inflammation but do not expect any immediate results in sugar control. might be experiencing xanthelesma as it is associated with increased cholesterol and even you might get transient ischemic attacks which mimics vertigo. So you can start statins like atarvostatin after consulting your doctor.

3. Usually facial puffiness is due to penal problems which needs to be evaluated with blood urea and serum creatinine.

Hope information is helpful.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor